Can Parathyroid Cause Hair Loss

Can Parathyroid Cause Hair Loss?

The parathyroid glands are four small glands located behind the thyroid gland in the neck. These glands play a crucial role in regulating calcium and phosphate levels in the body. When the parathyroid glands become overactive, a condition known as hyperparathyroidism occurs. Hyperparathyroidism can lead to a variety of symptoms, including bone pain, kidney stones, and hair loss.

How Does Hyperparathyroidism Cause Hair Loss?

Hyperparathyroidism can cause hair loss through several mechanisms:

  • Increased calcium levels: High levels of calcium in the blood can disrupt the normal growth cycle of hair follicles, leading to hair loss.
  • Vitamin D deficiency: Hyperparathyroidism can also lead to vitamin D deficiency, which is another potential cause of hair loss.
  • Autoimmune reactions: In some cases, hyperparathyroidism can trigger autoimmune reactions that attack the hair follicles, leading to hair loss.

Symptoms of Hyperparathyroidism

In addition to hair loss, hyperparathyroidism can cause a variety of other symptoms, including:

  • Bone pain
  • Kidney stones
  • Muscle weakness
  • Fatigue
  • Nausea
  • Vomiting
  • Constipation
  • Diarrhea
  • Increased thirst
  • Frequent urination

Diagnosis of Hyperparathyroidism

Hyperparathyroidism is diagnosed through blood tests that measure calcium, phosphate, and parathyroid hormone levels. Imaging tests may also be used to identify enlarged parathyroid glands.

Treatment of Hyperparathyroidism

The treatment of hyperparathyroidism typically involves surgery to remove the overactive parathyroid glands. In some cases, medication may also be used to lower calcium levels and prevent complications.

Preventing Hair Loss from Hyperparathyroidism

There is no sure way to prevent hair loss from hyperparathyroidism. However, early diagnosis and treatment of the condition can help to minimize the risk of hair loss. If you are experiencing hair loss and are concerned that it may be due to hyperparathyroidism, talk to your doctor.